This article is intended to be used by the general public for informational purposes only. It is not intended to be used as a reference for educational research papers, nor is it a reflection of the services available through our Rehab Program in Thailand.

Causes Of A Drug Overdose

Let’s look at what a drug overdose is and the different reasons as to why it can happen.

What is a drug overdose?

An overdose occurs when a person takes more of a substance that is medically recommended. With an important caveat:

Some people are known to be over-sensitive to particular medications, of course, many of them do not know this at the time, but what it means is that the most dangerous, low end of a substance can be more toxic for them than it is for the majority of people. Put simply, this is too much for their bodies to cope with.

Those using illegal substances in search of high’s often overdose because their metabolism is unable to detoxify the substance quickly enough. This results in unintentional side effects.

A drug overdose can occur by accident or be intentional.

Exposure to toxic substances:

Certain chemicals and plants along with other toxic substances can affect a person by poisoning them. The extent of poisoning relates to how high a dose a person takes, or how long they are exposed to it. Carbon monoxide and mushrooms are two common types of such poisoning.

Common ages for an overdose:

A person’s age is immaterial. Anyone can suffer from an overdose. What may surprise many is that it is most commonly seen in toddlers from when they begin to crawl to around 5 years old.

The other group most commonly affected may not be so surprising. This is from teenagers through to men and women in their mid-30’s.

Accidental overdose:

There are a variety of reasons that people overdose. Here are 4:

  • Young children: During the early stages of mobility, toddlers are into anything and everything and are prone to put anything available in their mouths. When they find pills or ‘juice’ lying around, curiosity will urge them to try.
  • Those with impaired mental abilities: It is very easy for those with mentally deficiencies to be mistaken in what they are taking or the amount.
  • The elderly: Senior citizens are at risk due either to forgetfulness, or misunderstanding what should be taken and when.
  • Someone taking multiple medication: Again, confusion and forgetfulness can be the cause of accidental overdose in this group.

Intentional overdose:

An intentional overdose is often caused by those using illegal substances searching for a higher high, it is a very dangerous way to find pleasure.

The other reason is extremely sad. Those looking to commit suicide will often mix a cocktail of drugs washed down with alcohol for what they see as a necessary response to depression or a particularly distressing situation.

Caution and common sense:

It is extremely important that anyone taking legally prescribed or illegal drugs does so with caution, and never guess or presume what amount a dose should be.

Common sense comes into play where children, the elderly and those with mental deficiencies are concerned. NEVER leave drugs or medicines lying around, make sure the safety cap is correctly closed, and keep them well out of harm’s way.

It is also very important not to hoard unused drugs “just in case”, dispose of them in a safe and sensible way.

(Visited 1 times, 1 visits today)